Virginia, 2005Damaging Winds in Virginia, November 29, 2005
November 29, 2005 · NWS AKQ · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 29, 4:40 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 29, 4:40 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EST TUE NOV 29 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WILL BE DEALING WITH MINOR ISSUES IN THE SHORT TERM...AS TRANQUIL WX
AND SEASONABLE TEMPS RETURN TO THE AREA THROUGH THE END OF THE WEEK.
CURRENTLY...N-S ORIENTED COLD FRONT CONTINUES TO PUSH E OF THE MID
ATLC COAST...WHILE WEAK HIGH PRESSURE WAS CENTERED OVER THE MID/LWR
MS VLY. LOW-MID LVL CAA BEHIND THE FRONT IS RATHER WEAK...GIVEN THE
SHALLOW DEPTH OF LOW LEVEL NRLY FLOW AND CONTINUED SW FLOW ABOVE 850
MB. FURTHERMORE...SOME DEGREE OF DOWNSLOPING WARMING/DRYING HAS ALSO
KEPT TEMPS AT OR NEAR THEIR MAX READINGS THROUGH MID AFTN.
TONIGHT...CLOUD COVER FCST...AND IMPACT ON MIN TEMPS...WILL BE A BIT
TRICKY CONSIDERING THE LOW LEVEL RIDGE BUILDING IN. BOTH THE GFS/NAM
SHOW A SHALLOW POCKET OF LOW LEVEL/MARINE LAYER MOISTURE ADVECTING
INTO FAR SERN VA/NERN NC WITH THE NE FLOW. MEANWHILE...EXIT REGION
OF THE FAST APPROACHING JET STREAK (CURRENTLY OVER THE CENTRAL
PLAINS) IS EXPECTED TO REACH THE TN AND LWR OH VLYS BY DAYBREAK.
INCREASING LFQ OR LEFT EXIT REGION FORCING AND SUBSEQUENT WAA ALOFT
WILL LIKELY SPREAD SOME MID/UPPER LEVEL MOISTURE INTO OUR REGION
TOWARD SUNRISE. MODEL TIME-HEIGHT SECTIONS AND SOUNDINGS SHOW MUCH
OF THE CLOUDINESS LATE TO BE OF THE HIGH/THIN VARIETY...SO MOSTLY
CLEAR WILL SUFFICE OVER THE MAJORITY OF THE REGION. HOWEVER...WITH
THE LIKELIHOOD OF AT LEAST SOME MARINE STRATO-CU...HAVE WORDED
BECOMING PTLY CLOUDY OVER AREAS ALONG/NEAR THE MID ATLC COAST.
THURSDAY...BROAD UPPER JET STREAK WILL LIFT NE AND INTO THE MID ATLC
REGION...IN A POSITION WHERE THE BULK OF OUR AREA WILL EXPERIENCE
INCREASING UPPER CONVERGENCE AND LOW-MID LEVEL SUBSIDENCE AS THE DAY
WARES ON. DO EXPECT A FEW LAYERS OF MAINLY HIGH/THIN CLOUDS...
MAINLY OVER NRN PTNS CLOSER TO UPPER JET AXIS...THOUGH NOTHING THAT
WOULD PRECLUDE A PARTLY CLOUDY FCST. LOW LEVELS WILL REMAIN ON THE
DRY SIDE...AIDED BY THE LOW LEVEL FLOW BACKING MORE WRLY (DOWNSLOPE).
TEMPS AGAIN WILL BE NEAR NORMAL...LOWER-MID 50S.
FRIDAY...FLAT UPPER RIDGING BUILDS IN AS THE UPPER JET STREAK/
VORT LOBE CONTINUES TO LIFT NE. AT THE SURFACE...THE HIGH WILL
CONTINUE TO BUILD IN FROM THE SW. CLOUD COVER WILL BE MORE SCARCE
WITH THE VRY DRY AIRMASS IN PLACE AT ALL LEVELS. TEMPS AGAIN WILL BE
NEAR NORMAL...MAYBE A DEGREE OR TWO LOWER THAN TODAY THOUGH STILL
LOW-MID 50S FOR MOST. THIS DESPITE THE COOLER 950-850 MB REGIME AS
COMPARED TO THURSDAY...AS THE DOWNSLOPE WARMING (DEEPER MIXING) WILL
OFFSET.
&&
.LONG TERM (SATURDAY THROUGH TUESDAY)...
SATURDAY...LOW LEVEL RIDGE SLIDES TOWARD THE MID ATLC COAST...WHILE
LOW PRESSURE DROPS INTO THE LOWER MS VLY. AS THIS NEXT SYSTEM BEGINS
TO TAP GULF MOISTURE...WHILE THE STEERING FLOW ALOFT REMAINS STRONG
(ZONAL) FROM WSW-ENE...WOULD EXPECT THICKENING MID/UPPER LEVEL WAA
CLOUDINESS TO SPREAD QUICKLY INTO THE FCST AREA DURING THE DAY. FOR
NOW HAVE OPTED TO KEEP RAIN CHANCES OUT OF THE FCST DURING THE DAY
HWVR...GIVEN THE VERY DRY AIRMASS REMAINING IN PLACE AT LOW LEVELS.
SATURDAY NIGHT/SUNDAY...GFS/NAM ARE IN REASONABLE AGREEMENT WITH THE
TRACK OF THE LOW AND DEEPER MOISTURE THROUGH SATURDAY EVENING.
MEANWHILE...GFS HAS SHOWN MORE CONSISTENCY WITH THIS INITIAL SYSTEM
SAT-SUN WHEN COMPARED TO PROJECTIONS FOR NEXT MON. SO...CONFIDENCE
FOR BETTER THAN 50% RAIN CHANCES REMAINS HIGH FOR SAT NIGHT INTO (AT
LEAST) EARLY SUN. IN TERMS OF TYPE...THE PROJECTED TRACK AND LOW
LEVEL THERMAL/THICKNESS REGIME WOULD POINT TO RAIN IN ALL AREAS.
MONDAY/TUESDAY...FORECAST CONFIDENCE DURING THIS PERIOD REMAINS ON
THE LOW SIDE. GFS HAS EXHIBITED TERRIBLE RUN-TO-RUN CONSISTENCY
SINCE THE 06/12Z RUNS YESTERDAY. MEANWHILE...THE ECMWF HAD A
DEVELOPING COASTAL SYSTEM ALONG THE MID ATLC COAST ON MON WITH
YESTERDAYS 12Z RUN...THEN TRENDED TOWARD A FLATTER UPPER
TROUGH/WEAKER AND FARTHER OFFSHORE SURFACE LOW WITH LAST NIGHTS 00Z
RUN. THE LATEST (12Z) RUN MEANWHILE HAS THE LOW DEVELOPING/DEEPENING
AND TRACKING IN THE SAME FASHION AS YDAYS 12Z RUN. FOR NOW...HAVE
CONTINUED WITH THE POPS DURING THIS PERIOD...BUT WITH THE
AVAILABILITY OF COLD AIR STILL A BIG QUESTION MARK (AT LEAST WITH
THE GFS TRENDS)...WILL OPT FOR A LIQUID FORECAST FOR NOW.
&&
.AVIATION...
VFR DURING NEXT HOUR...ALL TAF SITES.
&&
.MARINE...
AFTER A BRIEF LULL IN WINDS...WILL BE INCREASING INTO
TONIGHT AS HIGH PRESSURE BUILDS INTO COASTAL AREAS. WINDS
GENERALLY FROM THE NORTHWEST NOW WITH NORTHERLYS FUNNELLING
DOWN THE CHES BAY...MARGINALLY SMALL CRAFT CONDITIONS ATTM.
SMALL CRAFT MAINLY FOR SEAS CONTINUE ON THE COASTAL WATERS
OVERNIGHT THROUGH SATURDAY MORNING.
&&
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 UNTIL 9 PM
FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ630-631-633 UNTIL 6 AM WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ632 UNTIL NOON THURSDAY.
&&
SHORT TERM...13
LONG TERM...13
AVIATION...22Hazardous weather outlook, Nov 29, 5:35 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EST TUE NOV 29 2005
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EST TUE NOV 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE AREA...MAINLY
FOR ISOLATED SEVERE WIND GUSTS. THE MAIN THREAT WOULD BE DURING THE
LATE AFTERNOON AND EVENING HOURS. ALSO...A SMALL CRAFT ADVISORY IS
IN EFFECT TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
FORECASTER ID
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Nov 29, 5:15 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EST TUE NOV 29 2005
VAZ048-049-060>062-065>069-292315-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG
VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
515 PM EST TUE NOV 29 2005
...A LINE OF SHOWERS AND THUNDERSTORMS WAS APPROACHING THE EASTERN
PIEDMONT REGION...
AT 513 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM 10 MILES
SOUTHEAST OF WAYNESBORO TO AROUND 10 MILES SOUTHEAST OF GRAHAM. THE
LINE WAS MOVING TO THE EAST AROUND 20 MPH...HOWEVER INDIVIDUAL STORM
CELLS WERE RACING NORTHEAST AROUND 50 MPH. AT THE PRESENT RATE...
THE SHOWERS AND STORMS WILL REACH...
PALMYRA AROUND 550 PM EST...
FORK UNION AROUND 555 PM EST...
CHASE CITY AROUND 600 PM EST...
CUMBERLAND AROUND 605 PM EST...
LOUISA AROUND 610 PM EST...
AND VICTORIA AROUND 615 PM EST...
WIND GUSTS TO 40 MPH ALONG WITH BRIEF HEAVY RAINFALL WILL ACCOMPANY
THIS LINE OF SHOWERS AND THUNDERSTORMS. UNDERNEATH THE STRONGEST
STORMS...WIND GUSTS COULD APPROACH 50 MPH.
HURLEY
Special weather statement, Nov 29, 5:57 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EST TUE NOV 29 2005
VAZ048-049-060>062-065>069-300100-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND...
SOUTH HILL...CREWE
557 PM EST TUE NOV 29 2005
...A LINE OF STRONG THUNDERSTORMS WILL BE AFFECTING AREAS
OF THE VIRGINIA PIEDMONT THROUGH 8 PM...
AT 6 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM SOUTH
BOSTON TO CHARLOTTESVILLE...MOVING EAST AT 20 MPH. THE STORMS WILL
REACH FARMVILLE...FLUVANNA AND LOUISA BETWEEN 6 PM AND 7 PM. THE
STORMS WILL TRACK TO SOUTH HILL...TO NOTTOWAY...AMELIA...POWHATAN
AND GOOCHLAND BETWEEN 7 PM AND 8 PM.
THE STORMS WILL CONTAIN VERY HEAVY RAIN...FREQUENT
LIGHTNING...AND GUSTY WINDS TO 50 MPH. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN SMALL LIMBS AND BRANCHES...AND CAN BLOW
AROUND LOOSE DEBRIS.
NS
Thunderstorm Wind, Cumberland
- When
- November 29, 6:09 PM EST
- Where
- Cumberland County, 4 mi S of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.430, -78.250
Trees down on Stony Point Road.
Thunderstorm Wind, Lunenburg
- When
- November 29, 6:40 PM EST
- Where
- Lunenburg County, 2 mi NW of Blevins Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -78.467
Trees down on Juniper Creek Road and County Line Road.
Thunderstorm Wind, Nottoway
- When
- November 29, 6:50 PM EST
- Where
- Nottoway County, 4 mi SE of Crewe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.130, -78.067
Large tree limbs down on McCune Road and Old Nottoway Road.
Thunderstorm Wind, Hanover
- When
- November 29, 7:55 PM EST
- Where
- Hanover County, 3 mi E of Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.750, -77.433
Large tree down near Highway 54 and Goddin Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, November 29, 20051 death · 1 event
- Flash Flooding and Flooding in West Virginia, November 29, 2005$300,000 · 50 kt wind · 5 events
- Flash Flood in Virginia, November 29, 2005$325,000 · 1 event
- Flash Flood and Damaging Winds in Maryland, November 29, 2005$250,000 · 65 kt wind · 3 events
- Strong Wind in New York, November 29, 2005$90,000 · 50 kt wind · 18 events
- Strong Wind in New Jersey, November 29, 2005$75,000 · 1 event
- Flooding in West Virginia, November 29, 2005$50,000 · 6 events
- Strong Wind in Pennsylvania, November 29, 2005$40,000 · 50 kt wind · 8 events
- Flood in Pennsylvania, November 29, 2005$50,000 · 1 event
- Flooding and Damaging Wind in Virginia, November 29, 2005$20,000 · 50 kt wind · 11 events
- Damaging Wind in Florida, November 29, 2005$20,000 · 1 event
- Flash Flood in New York, November 29, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485348, 5485349, 5485350, 5485351.